Format

Send to

Choose Destination
Lancet. 1996 Jul 6;348(9019):7-12.

Effect of d-sotalol on mortality in patients with left ventricular dysfunction after recent and remote myocardial infarction. The SWORD Investigators. Survival With Oral d-Sotalol.

Author information

1
Case Western Reserve University, Cleveland, Ohio, USA.

Erratum in

  • Lancet 1996 Aug 10;348(9024):416.

Abstract

BACKGROUND:

Left ventricular dysfunction after myocardial infarction is associated with an increased risk of death. Other studies have suggested that a potassium-channel blocker might reduce this risk with minimal adverse effects. We investigated whether d-sotalol, a pure potassium-channel blocker with no clinically significant beta-blocking activity, could reduce all-cause mortality in these high-risk patients.

METHODS:

Patients with a left ventricular ejection fraction of 40% or less and either a recent (6-42 days) myocardial infarction or symptomatic heart failure with a remote (> 42 days) myocardial infarction were randomly assigned d-sotalol (100 mg increased to 200 mg twice daily, if tolerated) or matching placebo twice daily.

FINDINGS:

After 3121 of the planned 6400 patients had been recruited, the trial was stopped. Among 1549 patients assigned d-sotalol, there were 78 deaths (5.0%) compared with 48 deaths (3.1%) among the 1572 patients assigned placebo (relative risk 1.65 [95% CI 1.15-2.36], p = 0.006). Presumed arrhythmic deaths (relative risk 1.77 [1.15-2.74], p = 0.008) accounted for the increased mortality. The effect was greater in patients with a left ventricular ejection fraction of 31-40% than in those with lower ( <or= 30%) ejection fractions (relative risk 4.0 vs 1.2, p = 0.007).

INTERPRETATION:

Among the 1549 patients evaluated, administration of d-sotalol was associated with increased mortality, which was presumed primarily to be due to arrhythmias. The prophylactic use of a specific potassium-channel blocker does not reduce mortality, and may be associated with increased mortality in high-risk patients after myocardial infarction.

PMID:
8691967
DOI:
10.1016/s0140-6736(96)02149-6
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center